Giant Cell Arteritis
Corticosteroids, Temporal Artery Biopsy, and Blindness
David A. Weinberg, MD;
Peter J. Savino, MD;
Robert C. Sergott, MD;
Thomas M. Bosley, MD
Arch Fam Med. 1994;3(7):623-627.
To describe three patients with giant cell arteritis (GCA) who suffered profound, irreversible visual loss due to delayed initiation or discontinuation of corticosteroid therapy pending results of histopathologic examination of temporal artery biopsy specimens and to review the appropriate management of GCA once the clinical diagnosis is made.
University-affiliated eye hospital.
Three women with biopsy-proven GCA and bilateral visual loss due to delayed institution or discontinuation of corticosteroid therapy.
Main Outcome Measures
Visual acuity and onset, and time course of corticosteroid therapy.
Permanent visual loss resulted from delayed initiation of corticosteroid therapy in two patients and discontinuation of therapy in one patient with clinically suspected diagnosis of GCA. In two of these patients, visual loss was preceded by amaurosis fugax and other visual disturbances, although one patient did not volunteer this information to her physician.
Giant cell arteritis may cause rapid and profound loss of vision bilaterally, often without warning. It is essential that systemic corticosteroid therapy be initiated as soon as the diagnosis of GCA is made clinically. Corticosteroid therapy should not be delayed until results of examination of the temporal artery biopsy specimen are obtained. Biopsy specimen interpretation will not be affected if the biopsy is performed within 7 to 10 days of starting therapy.
From the Neuro-ophthalmology Service, Wills Eye Hospital, Thomas Jefferson University, Philadelphia, Pa.
THIS ARTICLE HAS BEEN CITED BY OTHER ARTICLES
Heparin therapy in giant cell arteritis
Buono et al.
Br J Ophthalmol 2004;88:298-301.
Pathologic findings in a steroid-responsive optic nerve infarct in giant-cell arteritis
Kattah et al.
| FULL TEXT